Hail, Franklin
- When
- July 27, 10:18 AM EST
- Where
- Franklin County, 7 mi NW of Roxbury
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.192, -77.744
Nickel size hail, enough to shovel, covered the ground 7 miles northwest of Roxbury.
Pulse severe thunderstorms developed across the lower Susquehanna region during the late morning and early afternoon of July 27th. Isolated severe thunderstorms then developed again later in the afternoon across Lancaster County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Pulse severe thunderstorms developed across the lower Susquehanna region during the late morning and early afternoon of July 27th. Isolated severe thunderstorms then developed again later in the afternoon across Lancaster County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 27, 9:20 AM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1020 AM EDT SUN JUL 27 2008 .SYNOPSIS... THE UPPER TROUGH AXIS WILL BE OVERHEAD TODAY...AND DRIER AIR WILL TRY TO MOVE IN FROM THE WEST. THIS WILL HELP TO KEEP THE SHOWERS AND THUNDERSTORMS OVER THE EAST TODAY. A WEAK SURFACE TROUGH WILL DROP DOWN FROM THE NORTH ON MONDAY AFTERNOON...BUT GENERALLY DRY WEATHER WILL FOLLOW FOR TUESDAY COURTESY OF WEAK HIGH PRESSURE. A SIGNIFICANT WAVE MAY CROSS THROUGH DURING MID WEEK...BUT THEN A NORMALLY-DRY WEST/NORTHWEST FLOW PATTERN SETS UP...WITH DEEP MOISTURE KEPT MAINLY TO OUR SOUTH FOR THE END OF THE WEEK. && .NEAR TERM /UNTIL NOON TODAY/... WEAK FRONTAL BOUNDARY/SFC TROF ALIGNED FROM NE TO SW AND BISECTING CENTRAL PA AT THIS HOUR. WINDS HAVE SHIFTED TO THE NNW AT KLBE... KJST...KUNV...KELM...AND KBGM. DEWPOINTS HAVE DROPPED OFF SLIGHTLY ACROSS MY FAR WRN AND NWRN AREAS INTO THE UPPER 50S (LOCALLY 54 AT KBFD WHICH IS SEVERAL DEGREES LOWER THAN SURROUNDING SITES). UPPER TROF DROPPING SOUTHEASTWARD ACROSS THE EASTERN LAKES INTO WRN PA WILL ACT IN CONCERT WITH THIS BOUNDARY TO TOUCH OFF SHOWERS AND EVENTAL STORMS ESPECIALLY ALONG AND SOUTHEAST OF THE SFC BOUNDARY THIS AFTERNOON...AND SIMILAR TO YESTERDAY COULD CONTAIN HAIL AND GUSTY WINDS. THESE AREAS HIGHLIGHTED IN SLIGHT RISK AND CONTAINED IN EARLIER HWO...AND THREAT IS JUSTIFIED GIVEN SFC DEWPOINTS AROUND 70 AND AT LEAST PARTIAL SUNSHINE AHEAD OF THE SFC BOUNDARY. LOW LCLS MAY BE A CONSIDERATION FOR ANY ROTATING STORMS LATER TODAY AS SHEAR PROFILES ARE BETTER ACROSS THE SOUTHEAST THAN YESTERDAY IN THE VICINITY OF THE FRONT...NAM12 0-3KM EHI INCREASE TO OVER 1 IN A STRIPE AHEAD OF THE SFC BOUNDARY FROM SOUTHWEST FRANKLIN COUNTY NEWD TO THE MIDDLE SUSQ. RIVER VALLEY INTO THE POCONOS BETWEEN 18 AND 00 UTC THIS EVENING. FOR THIS UPDATE...KEY DETAILS ARE AGAIN IN GOOD SHAPE FOR THIS AFTERNOON INTO THIS EVENING. FOCUS FOR STORMS WILL BE BEST GENERALLY EAST AND SOUTH OF I-81 NEAR THE BOUNDARY...BUT A SHOWER OR THUNDERSTORM IS POSSIBLE OVER EVEN THE NORTHWEST THIS AFTERNOON AND EVENING IN THE LOWER MOISTURE ENVIRONMENT AS THE UPPER TROF ARRIVES TO PROVIDE LIFT. && .SHORT TERM /NOON TODAY THROUGH TUESDAY NIGHT/... WEAK SFC TROF ALREADY N-S ACROSS THE EAT...AND AS THE DRY AIR FILTERS IN FROM THE WEST IT COULD ACT AS A LIFTING FORCE AND WILL COMBINE WITH THE APPROACH OF A SHORTWAVE DROPPING S/E OVER THE LOWER LAKES THIS AFTERNOON TO ENHANCE THE LIFT IN THE EASTERN HALF OF THE AREA. SHOWERS AND THUNDERSTORMS LOOK LIKELY FOR THE SE LATE THIS MORNING INTO THE LATE AFTERNOON. THE PUSH OF DRIER AIR MAY NUDGE THINGS FAR ENOUGH TO THE EAST EARLY THIS EVENING TO REMOVE MOST MENTIONS OF PRECIP BY 00Z. MAXES IN THE EAST WILL BE HELD DOWN A BIT DUE TO MORE CLOUD COVER...WITH MOST PLACES AT OR JUST BELOW SEASONAL NORMALS TODAY. DRY AIR SETTLES IN TONIGHT AND WILL BRING MINS DOWN NEAR 50 IN THE NRN VALLEYS. IT WILL BE SO DRY THAT IT MAY NOT MAKE TOO MUCH FOG...MAYBE ONLY IN THE DEEPER VALLEYS AS RIVER/STREAM WATER TEMPS ARE IN THE 70S. AN E-W TROF STILL LOOKS LIKE IT WILL DROP DOWN FROM THE NORTH ON MONDAY AFTERNOON. AS IT COMES THOUGH AT PEAK HEATING...THE ENHANCED LIFT COULD POP A FEW SHOWERS IN THE NRN MTS/NE...BUT IT SHOULD BE DRY AND MOSTLY SUNNY ELSEWHERE. MAXES WILL RUN IN THE M70S-U80S WITH 8H TEMPS 13-16C. TUESDAY NOW LOOKS MAINLY DRY...THEN A WARM FRONT WILL BE INCHING IN FROM THE SOUTH/WEST TUESDAY NIGHT...AND MODELS CRANK UP AN MCS OVER THE MIDWEST AND IT COULD IMPINGE ON THE WESTERN COUNTIES. WILL DRAW HIGH CHC POPS IN THE WEST AND SUB-20 POPS IN THE EAST. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... A SIG WAVE WITH AN ATTENDANT SFC FRONT SHOULD MOVE THROUGH WED OR THURS AND BRING THE BEST CHANCE FOR RAIN THIS WEEK. MODELS DIFFER UP TO 24 HRS ON TIMING AND ALSO ON THE DEPTH/STRENGTH OF THIS FEATURE...SO WILL KEEP GENERAL CHC POPS THESE TWO PDS. FRI/SAT SEEM MOSTLY DRY AT THIS POINT...WITH A WEST/NORTHWEST FLOW AND THE MAIN SFC BOUNDARY WELL TO OUR SOUTH - KEEPING DEEP MOISTURE AWAY. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... PATCHY DENSE FOG WILL LINGER FOR A FEW AIRFIELDS BTWN 13-14Z. IR IMAGERY AT 12Z INDICATING MID DECK CLOUDS SLIDING EAST ACROSS SUSQUEHANNA VALLEY...EXTENDING SW INTO SOUTHCENTRAL PA. MID-LVL SUBSIDENCE SHUD LIMIT MUCH CLOUD COVER THIS AFTN...THUS NOT EXPECTING MUCH OF A CU FIELD. SOME CIRRUS WILL FLOAT ACROSS THE REGION...BUT NOT POSE ANY IMPACT TO CIGS. WEAK HIGH PRESSURE WILL INFLUENCE TODAY/MON AND PROVIDE VFR CONDS. IT APPEARS BEYOND TUE AN ACTIVE PATTERN WITH LOW CHC/S FOR DIURNALLY DRIVEN SHRA/TSRA IS ON THE HORIZON FOR WED-THUR. THE OVERNGT PERIODS TUE-THUR WILL FEATURE PATCHY FOG DEV IN THE FAVORED VALLEY AIRFIELDS AND SITES NEAR STREAMS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO NEAR TERM...DEVOIR SHORT TERM...DANGELO LONG TERM...RXR AVIATION...BEACHLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 350 AM EDT SUN JUL 27 2008 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049-050- 280800- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER- 350 AM EDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ051>053-056>059-063>066-280800- MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 350 AM EDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1113 AM EDT SUN JUL 27 2008 PAZ026-036-063-271545- CUMBERLAND PA-FRANKLIN PA-HUNTINGDON PA- 1113 AM EDT SUN JUL 27 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FRANKLIN... SOUTHEASTERN HUNTINGDON AND WESTERN CUMBERLAND COUNTIES... AT 1107 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST OF SHIPPENSBURG...MOVING EAST AT 28 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR ROXBURY AROUND 1120 AM...ORRSTOWN AROUND 1125 AM...NEWBURG AROUND 1130 AM...SHIPPENSBURG AROUND 1135 AM AND NEWVILLE AROUND 1145 AM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 187 AND 222...I-70 BETWEEN MILE MARKERS 187 AND 222. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11. FORECASTER: DEVOIR
The State College radar (KCCX), 84 km away, was scanning. The volume nearest the first event began at 15:20 UTC.
8 hail, 4 thunderstorm wind. Local standard time, as filed.
Nickel size hail, enough to shovel, covered the ground 7 miles northwest of Roxbury.
Quarter to golf ball size hail fell in Red Lion.
Thunderstorm winds estimated to be near 60 mph knocked down a large tree in Felton.
Thunderstorm winds knocked down trees and wires in Dallastown.
Quarter size hail fell 5 miles southeast of Dallastown.
Golf ball size hail fell in York Springs.
Thunderstorm winds estimated to be near 60 mph knocked down a large tree on Gooseville Road, about 5 miles west of East Berlin.
Half Dollar size hail fell in Felton.
Hail ranging in size from nickel to golf ball fell on Route 15 east of Heidlersburg.
Quarter size hail flattened corn on a farm near Kirkwood.
Thunderstorms knocked down trees and power lines at several locations within Sadabury Township.
Nickel size hail fell for about five minutes and covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107933, 107936, 107939, 107940, 107934, 107929, 107931, 107935, 107926, 107942, 107945, 107944.